Alabama, 2002Hail in Alabama, May 3, 2002
May 3, 2002 · NWS BMX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 3, 2:00 PM CST, 45 minutes earlier.
Area forecast discussion, May 3, 2:00 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT FRI MAY 03 2002
FRONT HAS STALLED ALONG A LINE BETWEEN HSV AND BHM. IT WILL LIKLEY
STAY IN THAT POSITION UNTIL LATE THIS EVENING WHEN A SHORT WAVE COMES
ACROSS THE NORTH PART OF THE STATE AND STARTS TO MOVE THE FRONT
SLOWLY TO THE SOUTH THROUGH THE NIGHT. ALL HEAVY RAIN TODAY HAS BEEN
OVER THE TENNESSEE VALLEY. ADDITIONAL RAIN WILL OCCUR THROUGH THE
NIGHT BUT NOT LIKELY TO TRAIN OVER AN AREA LIKE IT HAS BEEN DURING
THE DAY. WILL NOT EXTEND THE FLAST FLOOD WATCH. WILL MENTION THE
CHANGE FOR SEVERE...WITH HAIL AND DAMAGING WINDS POSSIBLE. WILL
CONTINUE A CHANCE OF RAIN INTO SATURDAY. NO REAL CHANGES TO THE
EXTENDED.
HSV 062/074 060/081 +30
BHM 063/079 059/085 630
MGM 066/084 061/086 430
.BHM...NONE.
In the hours before
Local storm report, May 3, 11:41 AM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT FRI MAY 03 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM GOOD HOPE AL 0.88 IN HAIL
05/03/02 CULLMAN REPORTED BY CULLMAN
COUNTY EMA. NICKEL SIZE
HAIL NEAR GOOD HOPE.
1158 AM CULLMAN AL 1.00 IN HAIL
05/03/02 CULLMAN REPORTED BY CULLMAN
COUNTY EMA. QUARTER SIZE
HAIL 8 MILES SOUTH OF
CULLMAN.
1225 PM SUSAN MOORE AL 0.75 IN HAIL
05/03/02 BLOUNT REPORTED BY BLOUNT COUNTY
EMA. DIME SIZE HAIL WEST
OF SUSAN MOORE.Special weather statement, May 3, 12:29 PM CST, 2 hours 16 minutes before
ALZ001>050-032100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT FRI MAY 03 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A NEARLY STATIONARY COLD FRONT EXTENDS ACROSS NORTHERN ALABAMA EARLY
THIS AFTERNOON...FROM NEAR COLUMBUS MISSISSIPPI...TO CULLMAN TO NEAR
GADSDEN. SOUTH OF THE FRONT...THE ATMOSPHERE REMAINS WARM AND
FAIRLY UNSTABLE...WHILE COOLER...MORE STABLE CONDITIONS PERSIST
ACROSS THE TENNESSEE VALLEY. THIS PATTERN WILL CONTINUE THROUGH THE
REST OF THE AFTERNOON AND EVENING HOURS.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
ALL OF NORTHERN ALABAMA THROUGH THIS EVENING. HOWEVER...THE BEST
CHANCE OF SEVERE WEATHER WILL REMAIN CONFINED TO AREAS ALONG AND JUST
SOUTH OF THE STATIONARY FRONT...PRIMARILY DURING THE AFTERNOON HOURS.
THIS INCLUDES AREAS FROM TUSCALOOSA AND BIRMINGHAM...EASTWARD THROUGH
THE CLANTON...TALLADEGA...ROANOKE AND ANNISTON AREAS. STRONG
WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS.
ALONG AND NORTH OF THE FRONT...HEAVY RAINFALL HAS FALLEN THIS MORNING
IN A BAND FROM MARION AND FRANKLIN COUNTIES...EASTWARD THROUGH
WINSTON AND CULLMAN COUNTIES. ADDITIONAL LIGHTER RAINFALL WILL
OCCUR OVER THESE AREAS...AND THROUGHOUT EXTREME NORTHERN ALABAMA
TODAY AND EARLY TONIGHT. THE GROUND IS BECOMING SATURATED IN SOME
OF THESE AREAS...AND LOCALIZED FLOODING WILL REMAIN A MODERATE THREAT
THROUGH THE EARLY EVENING HOURS.
FURTHER SOUTH...THUNDERSTORM ACTIVITY WILL BE LIMITED THIS AFTERNOON
ACROSS THE SELMA...MONTGOMERY...AUBURN AND TROY AREAS DUE TO WARM
TEMPERATURES ALOFT. WHILE A FEW STORMS MAY BE ABLE TO FORM LATER
TODAY...NO WIDESPREAD SEVERE WEATHER IS EXPECTED.
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS ACROSS
NORTHERN ALABAMA SHOULD CONTINUE TO MONITOR THE LATEST WEATHER
CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION...ESPECIALLY THIS
AFTERNOON AND EVENING.
Hail, Randolph
- When
- May 3, 2:45 PM CST to 3:00 PM CST
- Where
- Randolph County, Newell
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.433, -85.417
Dime size hail was observed in and around Newell. Some locations reported the hail covering the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, May 3, 2002$57,000 · 1.75 in hail · 10 events
- High Wind in Massachusetts, May 3, 2002$27,000 · 65 kt wind · 5 events
- High Wind in New York, May 3, 2002$30,000 · 2 events
- Flash Flood in Alabama, May 3 to 4, 2002$25,000 · 1 event
- High Wind in Vermont, May 3, 2002$20,000 · 1 event
- Strong Wind in Maine, May 3, 200214 events
- Hail and Damaging Winds in South Carolina, May 3 to 4, 20021.75 in hail · 12 events
- Hail and Damaging Winds in Georgia, May 3, 20021.75 in hail · 10 events
- Strong Wind in New Hampshire, May 3, 20029 events
- Lightning Strike in Alabama, May 3, 20021 injured · 1 event
- Hail and Damaging Winds in South Carolina, May 3, 20021.75 in hail · 7 events
- High Wind in South Dakota, May 3, 200252 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294564.